Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 370, NWS Wichita, KS

June 28, 2008Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2008, 5:49 AM CDT for Reno County, Kansas. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 5:49 AM CDT (10:49 UTC)
Expired
Jun 28, 2008, 7:00 AM CDT
In force
71 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 11:42 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2892 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.9
Supercell composite
21.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:57 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 28, 2:57 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
257 AM CDT SAT JUN 28 2008

.DISCUSSION...

TODAY:

SCATTERED THUNDERSTORMS WILL LIKELY PERSIST THROUGH THE MORNING
WITH BEST COVERAGE ACROSS SOUTHEAST KS. HOWEVER FEW SHOWERS AND
ISOLATED THUNDERSTORMS HAVE FESTERED ACROSS NORTHWEST KS AND COULD
DRIFT INTO CENTRAL KS THROUGH DAYBREAK. WILL KEEP SMALL PROBABILITY
OF PRECIPITATION GOING TO ACCOUNT FOR THAT...BUT SUSPECT THOSE MAY
BE NIXED EARLY THIS MORNING.

MAIN ISSUE FOR TODAY WILL BE DEALING WITH COLD FRONT MOVING SOUTH
INTO OK. SOME HINT THAT A NARROW BAND OF 850MB MOISTURE WILL LAG
BEHIND THE FRONT...BUT CURRENT THINKING IS THAT LACK OF SIGNIFICANT
COLD POOL/UPPER DYNAMICS WOULD LIMIT/SUPPRESS POST FRONTAL
PRECIPITATION THIS AFTERNOON.

TONIGHT-SUN:

DRIER AIR WILL MOVING INTO THE AREA TONIGHT AND PERSIST THROUGH
SUN. LATEST 850MB TEMPERATURE PROGNOSES<-*->PROGNOSTICS SUGGEST
MAXIMUM TEMPERATURES MAY BE A BIT LOWER THAN PREVIOUS THOUGHT...
WHICH GIVEN POTENTIAL EVAPORATION FROM RECENT RAINFALL...SEEMS
REASONABLE.

MON-FRI:

MINOR TWEAK TO MAXES ON MON AND TUES...OTHERWISE NO CHANGES TO
GOING FORECAST. -HOWERTON

&&

.AVIATION... 0600 UTC TAFS...ICT/SLN/HUT/CNU/RSL...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE AND
INTENSITY OVER THE NEXT FEW HOURS ACROSS THE SOUTHEAST QUARTER OF
KANSAS...AS LOW-LEVEL JET IMPINGES ON COLD FRONT SLIDING SOUTH
ACROSS THE AREA. STRONG TO SEVERE STORMS WILL BE POSSIBLE...ALONG
WITH LOCALLY VERY HEAVY RAINFALL AMOUNTS.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  62  83  62 /  20  10   0  10
HUTCHINSON      86  62  81  61 /  20  10   0  10
NEWTON          85  60  82  60 /  20  10   0  10
ELDORADO        86  60  82  58 /  20  10   0  10
WINFIELD-KWLD   87  63  84  61 /  20  10   0  10
RUSSELL         83  58  80  57 /  20  10   0  10
GREAT BEND      85  59  81  57 /  20  10   0  10
SALINA          84  63  81  62 /  20  10   0  10
MCPHERSON       85  62  81  61 /  20  10   0  10
COFFEYVILLE     88  62  85  58 /  40  10   0  10
CHANUTE         86  61  82  59 /  20  10   0  10
IOLA            86  61  82  59 /  20  10   0  10
PARSONS-KPPF    87  62  83  60 /  30  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 4:59 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT SAT JUN 28 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
459 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LINGER THIS MORNING ACROSS THE AREA. A COUPLE
OF THE STORMS COULD BE STRONG WITH SMALL HAIL...WINDS TO AROUND 50
MPH AND LOCALLY HEAVY RAIN. AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT
THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE
ISOLATED NATURE OF THE THREAT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 28, 2:21 AM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 AM CDT SAT JUN 28 2008

KSZ095-096-280745-
NEOSHO-WILSON-
221 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES...

AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEODESHA...OR 16 MILES SOUTHWEST OF
CHANUTE...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Jun 28, 2:43 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT SAT JUN 28 2008

KSZ072-280815-
ALLEN-
243 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUMBOLDT...OR NEAR IOLA...AND MOVING EAST
AT 33 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Jun 28, 3:27 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 AM CDT SAT JUN 28 2008

KSZ072-280900-
ALLEN-
327 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LA HARPE...OR 9 MILES EAST OF IOLA...AND
MOVING EAST AT 33 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Jun 28, 3:43 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT SAT JUN 28 2008

KSZ069-280930-
BUTLER-
343 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF LEON...OR 8 MILES SOUTH OF EL
DORADO...AND MOVING EAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Local storm report, Jun 28, 5:14 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             5 SW GREAT BEND AIRPORT 38.30N 98.92W
06/28/2008  E1.00 INCH       BARTON             KS   LAW ENFORCEMENT

&&

HOWERTON
Special weather statement, Jun 28, 5:32 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT SAT JUN 28 2008

KSZ067-281200-
RENO-
532 AM CDT SAT JUN 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 529 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM NEAR HUDSON...OR 22 MILES SOUTH OF GREAT
BEND...AND MOVING EAST AT 26 MPH.

GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN WESTERN RENO COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:47 PM CDTSevere Thunderstorm WarningICTHarper25 min
Jun 27, 11:24 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick23 min
Jun 28, 1:18 AM CDTSevere Thunderstorm WarningICTAllen, Woodson57 min
Jun 28, 1:40 AM CDTSevere Thunderstorm WarningICTAllen48 min
Jun 28, 1:51 AM CDTSevere Thunderstorm WarningICTNeosho23 min
Jun 28, 2:27 AM CDTRiver Flood WarningICTAllen, Neosho7 hr
Jun 28, 2:27 AM CDTRiver Flood WarningICTNeosho7 hr
Jun 28, 3:33 AM CDTSevere Thunderstorm WarningICTBarton57 min
Jun 28, 4:29 AM CDTSevere Thunderstorm WarningICTBarton37 min
Jun 28, 4:36 AM CDTAreal Flood WarningICTBarton4 hr
Jun 28, 6:14 AM CDTSevere Thunderstorm WarningICTKingman61 min
Jun 28, 6:33 AM CDTSevere Thunderstorm WarningICTHarper43 min
Jun 28, 6:47 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick, Sumner58 min
Jun 28, 7:50 AM CDTSevere Thunderstorm WarningICTCowley, Sumner55 min
Jun 28, 8:50 AM CDTAreal Flood WarningICTButler, Cowley, Kingman, Reno, Sedgwick, Sumner5 hr
Jun 28, 9:08 AM CDTSevere Thunderstorm WarningICTElk37 min
Jun 28, 9:25 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson50 min
Jun 28, 9:57 AM CDTSevere Thunderstorm WarningICTLabette49 min
Jun 28, 10:42 AM CDTAreal Flood WarningICTLabette3 hr
Jun 28, 1:46 PM CDTRiver Flood WarningICTLabette, Neosho43 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.